Utah, 2005

Winter Weather in Utah, April 4 to 5, 2005

April 4 to 5, 2005 · NWS GJT · 1 event in 1 county or zone

A strong Pacific cold front moved through the area and produced 3 to 8 inches of snow across the mountains of extreme northeast Utah. Additionally, frequent wind gusts from 40 to 50 mph buffeted the area, causing blowing and drifting snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific cold front moved through the area and produced 3 to 8 inches of snow across the mountains of extreme northeast Utah. Additionally, frequent wind gusts from 40 to 50 mph buffeted the area, causing blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 4, 10:49 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 4, 10:49 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 AM MDT MON APR 4 2005

UPDATED FOR EARLIER ISSUANCE TIME OF WINTER ADVISORY FOR NE UTAH

THE COLD FRONT IS ALREADY INTO NERN UTAH WITH RADAR BEGINNING TO
PICK UP SOME LIGHT PRECIP. THUS IT WILL BE NECESSARY TO ISSUE THE
WINTER WEATHER ADVISORY BEGINNING AT NOON TODAY.

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
SITUATION APPEARS TO BE SETTING UP WELL FOR TONIGHT AND TUE MODERATE
WEATHER EVENT. NAM SEEMS TO PEG THE SITUATION VERY WELL. SATELLITE
SHOWING ENHANCEMENT OVER NE NEVADA ASSOCIATED WITH EJECTING SHORTWAVE
TROUGH AS NAM PROJECTED. SECOND WAVE DEVELOPING AND DIGGING A BIT
OVER NRN CALIF APPEARS TO BE PLACED WELL BY NAM TOO.

CLOUDS AND SW SURFACE WINDS TO INCREASE TODAY AHEAD OF TROUGHS AND
SURFACE COLD FRONT. THE COLD FRONT WAS APPROACHING WESTERN UT THIS
MORNING. WILL EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
JUST AHEAD OF AND WITH THE FRONT.

MONDAY NIGHT...PRIME TIME. COLD FRONT SHOULD MOVE THROUGH IN THE
EVENING WITH FAIRLY STRONG DYNAMICS ASSOCIATED WITH THE UPPER LEVEL
WAVE. MOISTURE WILL BE SUFFICIENT FOR WIDESPREAD RAIN AND SNOW
OVERNIGHT. WILL ADD SNOW ADVY TONIGHT FOR EASTERN UINTA MOUNTAINS TO
THE CURRENT WINTER WEATHER ADVISORIES FOR NORTHERN AND CENTAL CO
MTNS. MOUNTAINS OF NE UT SHOULD GET A STRONG FRONTAL PASSAGE WITH SFC
WINDS SHIFTING ABRUPTLY FROM SOUTH TO NNW. EARLY THIS EVENING.

TUESDAY...NO BIG CHANGES TO THE FORECAST HERE. SNOW WILL LINGER OVER
OVER NW SLOPES THROUGH MIDDAY...WITH CLEARING EXPECTED IN THE
AFTERNOON. TOTAL SNOWFALL FOR THE ADVISORY AREAS SHOULD BE 5 TO 10
INCHES...WITH LOCALLY HIGHER AMOUNTS IN THE PARK AND GORE RANGES.
MUCH COOLER TEMPS...WITH FREEZING VALUES POSSIBLE EARLY TUESDAY
MORNING IN THE LOWER VALLEYS IF CLEARING OCCURS EARLIER.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...AMPLIFIED/PROGRESSIVE PATTERN
CONTINUES WITH THE NEXT STORM PASSING ON SATURDAY. MODELS ARE
TRENDING A LITTLE WEAKER AND POSSIBLY A LITTLE FASTER CONCERNING THIS
TROUGH. BUT OVERALL AGREEMENT NOT BAD FOR DAY 6.

PERIOD BEGINS WITH WARMING AND DRYING TREND AS 700 TEMPS CLIMB ABOVE
0C BY MIDDAY WED THEN INCREASE TO 9C SOUTH AND 7C NORTH BY THU AS
RIDGE AXIS MOVES OVERHEAD. SOUTHWEST FLOW ON FRI WILL KEEP CONDITIONS
WARM BEFORE WEATHER MOVES IN FRI NIGHT INTO SAT. THIS TROUGH NOT AS
COLD AS THE ONE FOR EARLIER IN THE WEEK. FORECAST IN GOOD SHAPE FOR
THIS PERIOD. THEN HAVE MADE ONLY LITTLE CHANGES TO FORECAST FOR NEXT
STORM DUE TO TIMING AND STRENGTH UNCERTAINTIES. GFS SLOWER IN MOVING
THE SYSTEM EASTWARD AWAY FROM THE AREA ON SUN...SO POPS MAY NEED TO
BE BUMPED IF THIS TREND CONTINUES.

RIDGING DEVELOPS BY MON FOR A RETURN DRIER/WARMER CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT THROUGH MIDDAY TUESDAY FOR
      ZONES 3...4...9...10...12...13 AND 18.
.UT...WINTER WEATHER ADVISORY NOON MDT TODAY THROUGH 6 AM MDT
      TUESDAY FOR ZONE 23.

&&

RAMEY/CJC/EH
Hazardous weather outlook, Apr 4, 11:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT MON APR 4 2005

COZ003-004-009-010-012-013-018-051300-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
WEST ELK AND SAWATCH MOUNTAINS-
1200 PM MDT MON APR 4 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
MOUNTAINS AND THE NORTHWEST SAN JUAN MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED RAIN AND SNOW SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL
DEVELOP THIS AFTERNOON...BRINGING SMALL HAIL AND GUSTY WINDS TO 40
MPH.

SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. IN EXCESS OF 5 INCHES OF SNOW WILL
ACCUMULATE. SOUTHWEST WINDS OF 20 TO 30 MPH WILL SHIFT TO THE
NORTHWEST BY LATE EVENING...WITH GUSTS TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL CONTINUE IN THE MORNING THEN DIMINISH ABOUT NOON. TOTAL
SNOW ACCUMULATION OF 5 TO 10 INCHES IS EXPECTED BY MIDDAY TUESDAY.
IN ADDITION...GUSTY NORTHWEST WINDS FROM 20 TO 35 MPH WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW TUESDAY MORNING...ESPECIALLY
OVER THE HIGHER MOUNTAINS PASSES.

THE NEXT CHANCE OF SNOW WILL MOVE INTO THE REGION LATE FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION...WIND SPEED
MEASUREMENTS...AND ANY HAIL.

COZ017-019-UTZ025-028-051300-
LA SAL AND ABAJO MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
1200 PM MDT MON APR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED RAIN AND SNOW SHOWERS THIS MORNING...WILL BECOME NUMEROUS
THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON. SOUTHWEST WINDS WILL INCREASE TO 30 TO 35 MPH AND SMALL
HAIL AND OCCASIONAL LIGHTNING ARE POSSIBLE NEAR THUNDERSTORMS.

SNOW WILL BECOME WIDESPREAD OVERNIGHT WITH 2 TO 6 INCHES
ACCUMULATING. SOUTHWEST WINDS OF 20 TO 30 MPH...GUSTING TO 40 MPH...
WILL SHIFT TO THE NORTHWEST. THE SNOW AND STRONG WINDS WILL CAUSE
LOCAL BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOWFALL WILL DECREASE IN THE EARLY MORNING. NORTH WINDS OF 20 TO 30
MPH WILL CONTINUE THROUGH THE DAY.

THE NEXT CHANCE OF PRECIPITATION WILL MOVE INTO THE AREA LATE
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS...WIND SPEED
MEASUREMENTS...AND ANY HAIL.

COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-051300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
1200 PM MDT MON APR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. WIND GUSTS TO 35 MPH...SMALL HAIL...AND OCCASIONAL
LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.

RAIN WILL CHANGE TO SNOW EARLY THIS EVENING ABOVE 6000 FEET...WITH 2
TO 4 INCHES ACCUMULATING OVERNIGHT. NORTHWEST WINDS OF 20 TO 35 MPH
WILL CAUSE LOCAL BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOWFALL WILL END EARLY TUESDAY MORNING. NORTH WINDS OF 15 TO 30 MPH
WILL CONTINUE.

FREEZING TEMPERATURES WILL ALSO BE POSSIBLE OVER THE LOWER VALLEYS OF
WESTERN COLORADO TUESDAY AND WEDNESDAY MORNING. TEMPERATURES DROPPING
INTO THE 20S CAN BE EXPECTED.

THE NEXT CHANCE OF PRECIPITATION IN THE REGION WILL BE LATE FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WIND GUSTS AND
HAIL.

UTZ023-051300-
EASTERN UINTA MOUNTAINS-
1200 PM MDT MON APR 4 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON UNTIL 6 AM MDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA
MOUNTAINS OF NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

AS A COLD FRONT PASSES THIS EARLY AFTERNOON NUMEROUS RAIN AND SNOW
SHOWERS...WILL DEVELOP. IN ADDITION ISOLATED THUNDERSTORMS
WILL PRODUCE HEAVY SNOW SHOWERS...SMALL HAIL AND GUSTY WINDS TO 50
MPH.

SNOWFALL WILL DECREASE LATE TONIGHT WITH 4 TO 9 INCHES ACCUMULATION
EXPECTED BY MORNING. WEST WINDS OF 20 TO 30 MPH WILL SHIFT TO
THE NORTHWEST BY LATE EVENING...WITH GUSTS TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SNOW SHOWERS WILL CONTINUE IN THE MORNING AND END ABOUT
NOON. GUSTY NORTH WINDS TO 35 MPH WILL CONTINUE TO CAUSE LOCAL
BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITY.

THE NEXT CHANCE OF SNOW WILL MOVE INTO THE REGION LATE FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATION...WIND SPEED
MEASUREMENTS...AND HAIL.

CUOCO/JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 4, 12:00 PM MST to April 5, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448363.